You are not currently logged in.
Access JSTOR through your library or other institution:
If You Use a Screen ReaderThis content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Severe 2,3,7,8-Tetrachlorodibenzo-p-Dioxin (TCDD) Intoxication: Clinical and Laboratory Effects
Alexandra Geusau, Klaus Abraham, Klaus Geissler, Michael O. Sator, Georg Stingl and Erwin Tschachler
Environmental Health Perspectives
Vol. 109, No. 8 (Aug., 2001), pp. 865-869
Published by: The National Institute of Environmental Health Sciences
Stable URL: http://www.jstor.org/stable/3454832
Page Count: 5
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Preview not available
Preview not available
A variety of health effects have been attributed to 2,3,7,8-tetrachlorodibenzo-p-dioxin (TCDD), but little information is available on the course of a verified high-level TCDD intoxication. In this paper we describe two cases of heavy intoxication with TCDD and present a 2-year follow-up including clinical, biochemical, hematologic, endocrine, and immunologic parameters monitored in two women, 30 and 27 years of age, who suffered from chloracne due to TCDD intoxication of unknown origin. Patient 1, who had the highest TCDD level ever recorded in an individual (144,000 pg/g blood fat), developed severe generalized chloracne, whereas in the second patient, despite heavy intoxication (26,000 pg/g blood fat), only mild facial acne lesions occurred. Both patients initially experienced nonspecific gastrointestinal symptoms. In Patient 1 we observed a moderate elevation of blood lipids, leukocytosis, anemia, and secondary amenorrhoea. The laboratory parameters in Patient 2 were all normal. Despite the high TCDD levels, apart from chloracne, only few clinical and biochemical health effects were observed within the first 2 years after TCDD intoxication.
Environmental Health Perspectives © 2001 The National Institute of Environmental Health Sciences